Posted By Posting
Jun 28, 2009
markasmom
Prevacid causing head twitches?
Hi everyone. I am going crazy these days. We noticed that my son Markas has some kind of head twitches for a week now. He is 10 months old, weighs 17lb and takes Prevacid 15mg/twice a day for couple months now. I have read that some PPIs can cause twitches and other neurological damage, but Prevacid was not mentioned among these meds. It does not seem to be a seizure and I am sometimes not even sure if these twitches aren't intentional. He shakes his head to both sides quite rapidly few times and after few seconds he does it again. His hand sometimes moves back ad forward too. That happens 3-4 times a day, mostly when he is tired or exited. I was able to film it and showed it to our pedi doc, who was not sure what that was either, but said, if it continues we might have to take him off Prevacid. Maybe the dose is too high for such a small baby? We had a scope done last week (as per all of your advice I insisted on having it done) and GI doc said Markas has hiatal hernia and some irritation from reflux. We are waiting for biopsies to come back. I am not sure what to do anymore. He is still not eating well and at night seems to be in pain. What medicine would we give him if we take him off Prevacid? Probably all of reflux meds have some kind of bad side effects, I thought Prevacid was one of the better ones. And if it is neurological damage - then I understand it could be permanent... Has anyone heard anything about similar twitches or intentional head movements?
Jun 29, 2009
slimfast13
This is our dd, Alessandra. Dx with GER 10/07. Ran the gamut with meds and now done with them (crossed fingers). Using magnesium, probiotics and prebiotic supplements. With the exception of teething and general sassy attitude, all is well now. They really CAN grow out of it!
I've only heard of the neuro problems with meds like Reglan. Could it be some pain posturing? Did you notice it before or after he was put under the anestheisa for the scope?
Jun 29, 2009
mommato3
My son is on both Prevacid and Reglan. Prevacid does not cause neurological problems b/c it doesn't work on that part of the body. Drugs like Reglan (they are drugs that help things move along quicker) can b/c they cross the blood/brain barrrier. They actually work with the neurotransmitters of the brain to send signals to "empty" your stomach. That is why neurological side effects can happen b/c they work on that part of the brain. Prevacid is a pretty safe drug all in all. The only reaction I have ever heard of having to prevacid would be to the lactose in the prevacid (but that is very rare). Also my son has been on the same dose of Prevacid as your son now too since he was 4 months old (now 7 months). So he still had some damage on his scope from reflux even on this dose of Prevacid? Keep us updated what GI says.
Jun 29, 2009
kubicki5
Julie - I have three children. My youngest Katie is my refluxer. My first Ben was very colicy and is ADHD. My middle Jakob is pretty easy going. Katie had it bad as a baby no sleep for two years. She was on Nutramagin, Prevacid and Zantac. Thought we were through it but after age three it came back big time. After her scope she was put on Prevacid 45mg a day and mylanta as needed. Scope was in Sept. Showed damage in stomach and espophogus. It took about 7 months of medication and Reflux diet for her to start feeling better.
I think that the twitching is something that should be looked into by the ped. but I doubt it is from the prevacid. If he has irritation in his tummy he needs the meds to heal it up.

I have had friends whose children have had mild twiches/siezures. I believe they were referred to a neurologist to have it checked into/monitored. Both times it was nothing but definitely should not be ignored.

I would ask the ped. about seeing a neurologist.

Jun 29, 2009
molson1525
Mary & Nicholas 7-17-03 (non-refluxer)allergies, asthma on Singulair and Flovent & Aidan 1-28-07(my refluxer)Nissen Fundoplication on June 20, 2008, FTT, MSPI, DGE, ear tubes, allergies and severe GERD now currently taking just Prevacid and drinking Elecare Vanilla 1+.
Prevacid does cause headaches so maybe he is doing it as a response to a headache type pain. I have never heard of Prevacid causing these kind of twitches. The easiest way to see if that is what is causing it is to remove the med and see if the twitches go away. You could use another PPI or just an H2 blocker for a week or so and if it doesn't go away you know it isn't the Prevacid. And 30 mg a day isn't really that high of a dose.
Jun 29, 2009
markasmom
Markas started twitching before the scope. It has been over a week now. I have trouble determining if it is intentional or not. At some points it does look intentional, but sometimes it does not. His ped saw the video of Markas twitches, and she was not sure what that was. I have read that not only Reglan, but other PPI drugs can cause twitches, but Prevacid was not mentioned. Although our ped said, that all of these drugs capable of causing neurological symptoms, but she thinks, that symptoms would have showed up when he started taking Prevacid, not after 2 months as it does not build up in the system... I keep observing Markas - today he did not show as much twitching. I hope these head movements will go away. I called his GI office today regarding the subject only to learn that our GI doc has died! He did not show up for the scope last Thursday, we were waiting a long time, no one could find him... Other doc ended up doing the scope... What a shock to learn of his death today, I feel horrible for being upset about his 'no show'.
Check with your
doctor first!